What can I do to reduce after Voluma injection? (photos)

I am severely bruised and swollen under left eye following final Voluma injection. MD stated that he hit a vein and the blood that leaked out is what is causing swelling and bruising. I didnt leave his office immediately as I was distraught over the results. He said swelling should go down and not to freak out. But I am freaking out and I feel traumatized and scared. The MD is Board Certified Dermatologist. I would be grateful for any advice/thoughts/recommendations. Thank you!

Doctor Answers 17

Post Voluma Bruising

I can totally understand why the bruise would have scared you, but bruising is a common side effect of any injectable. Your MD is right -- the bruising will dissipate with time. For now, be patient. You should look fantastic is a few weeks tops.


Kouros Azar

Thousand Oaks Plastic Surgeon
4.8 out of 5 stars 21 reviews


Thank you for your question. Your board certified dermatologist is correct - your swelling will decrease as bruising and swelling is very common in the immediate days following the injectables. Please remain patient and follow the advice of your board certified dermatologist. Best wishes,

Ross A. Clevens, MD
Melbourne Facial Plastic Surgeon
4.7 out of 5 stars 93 reviews

Bruising After Voluma

Thanks for your question!  I'm so sorry to hear about your experience.  Bruising, however, is really common after any sort of facial injection.  I would suggest icing the area and taking arnica montana, an herbal supplement known to decrease facial bruising and swelling.  Lastly, just give the area time.  I know this is hard to do, but it will get better.  Hang in there!  Best of luck!

Voluma treatment

I am sorry you are experiencing this issue.  Unfortunately the bruise won't resolve as quickly as you'd like.  You can use Arnica to help it fade faster.  This supplement can be found at most nutrition stores.  The rest is just time and patience.

Camille Cash, MD
Houston Plastic Surgeon
5.0 out of 5 stars 28 reviews

Bruising and Swelling from the Injection

Voluma is a great product for injection.  Unfortunately you have had a terrible bruise from the procedure.  It will take weeks for this to resolve.  Please keep us posted.  Best, Dr. Green

Filler Bruising

Thank you for your question. Unfortunately, bruises do happen with any type of filler. The good news is that it will resolve. The best medicine for this is patience and time. I often use topical and oral Arnica with a Vitamin K cream to help bruising resolve. You can get these at your local nutrition store. It will take anywhere from one to four weeks to resolve.

Anthony J. Wilson, MD
Portsmouth Physician
5.0 out of 5 stars 5 reviews

Bruising and swelling

Hi.  Bruising and swelling is not rare when someone puts a needle into your face or body.  You have blood vessels.  The doctor does not have x-ray glasses.  The needle (or even cannula) can hit a vessel and cause bruising and swelling.  Do not be distraught but this is why we tell our patients not to schedule injections within a month of some major social or work event.  With good injection technique and knowledge of anatomy the risk of bruising and swelling can be reduced but there is always a risk and it is common.  

Shervin Naderi, MD, FACS
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 95 reviews

Recovery After Voluma Injections

Bruising and swelling is very common after any injectable filler including Voluma. It is more common in the lips and lower eyes and could last upwards of 4 weeks. Ice, Arnica and with holding blood thinners like ibuprofen can all help in the first 2 days. Make-up can help cover any resolving bruising. There is typically no indication for dissolving the filler and close follow-up with your injector would be recommended.

Andrew P. Trussler, MD
Austin Plastic Surgeon
4.9 out of 5 stars 24 reviews

What can I do to reduce after Voluma injection?

Thank you for your question and photograph and I am sorry to hear of your bruising.  I would recommend a few different treatments to help clear the bruise - if it has been several days after injection I would apply warm compresses to the area to bring new blood flow that can clear the old blood while using oral and topical arnica montana to speed absorption.  You may also want to sleep with your head elevated, placing a few extra pillows behind your head to avoid unnecessary swelling.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

Bruising after injections

Unfortunately bruising can occur with any injection even with experienced physicians. Typically the bruising will dissipate within 2 weeks and you should return for a recheck at that time if you are still experiencing any side effects. Your physician is likely able to work with you to determine the best course of action for you if you are still unsatisfied.

Pamela Stuart, MD
San Jose Physician
5.0 out of 5 stars 1 review

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.